MAUDE Adverse Event Report: WEST PHARMACEUTICAL SERVICES AZ, INC. VIAL2BAG ADVANCED® 20MM ADMIXTURE DEVICE

WEST PHARMACEUTICAL SERVICES AZ, INC. VIAL2BAG ADVANCED® 20MM ADMIXTURE DEVICE
Catalog Number 6070030
Medical Device Problem Code Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2025
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2025, progressive medical inc.Contacted the manufacturer to report that upon opening the packaging of the vial2bag advanced® 20mm admixture device, a nurse at a hospital observed mold on the device.There was no patient involvement and there was no harm reported.
 
Additional Manufacturer Narrative
An investigation of this issue is ongoing.Preliminary investigation including review of batch record and simulation indicated that the darken regions of the device are likely due to burnt marks during injection molding process.Fourier transform infrared spectroscopy (ftir) testing was performed on the retuned device from the complaint.The ftir results concluded that the darkened regions of the device appear chemically stable and is chemically consistent with polycarbonate (device raw material) and free of identifiable cytotoxic degradation.Upon completion of the investigation and if additional information is provided from the manufacturer's customer a follow-up report will be submitted.
 
Additional Manufacturer Narrative
Batch record review: a batch record review on lot: l186 confirmed that the affected lot was manufactured according to relevant procedures, tested prior to release, and shipped according to specifications.No non-conformances were identified during the batch record review.A review of the sterilisation records showed that no gaps were identified and the complete cycle was successfully passed, with no deviations.All qc inspections were conducted according to procedures during production; and no deviations were identified.Complaint database review: a review of the complaints database for the period from july 2022 to july 2025 showed no justified complaints for lot: l186 number during the period in question.Three justified complaints were identified for this catalog number during 2024 but were unrelated to the reported issue in this complaint.Retained samples review: retained samples from lot: l186 were 100% visually inspected as part of the routine process, and no deviations were identified.Fourier transform infrared (ftir) analysis: ftir testing was conducted on a sample device from l186 and the affected device.The analysis revealed no significant spectral differences between the two, indicating that the chemically altered appearance (i.E., discoloration) did not reflect a detectable change in chemical structure.Given the visual darkening and the device's exposure to a heating process, thermal effects are a plausible cause.Overall, within the sensitivity and scope of ftir spectroscopy, the darkened regions of the device appear chemically stable and free of identifiable cytotoxic degradation products.The discoloration is most likely a result of thermal surface changes, including possible charring, rather than the formation of new chemical species.Package integrity testing: package integrity testing was conducted on 10 samples from lot: l186.The testing included visual inspection for the primary package, packaging integrity visual testing, and packaging integrity bubble test testing.All products met the acceptance criteria.Functionality testing: functionality testing was performed on one sample from lot: l186 and all testing requirements were met.Supplier complaint: a supplier complaint (b)(4), was sent to the subcontractor.As part of the production process, purging is required when a machine is stopped for 15 minutes or more.It was discovered following a 12 minute stop, production resumed in a non-continuous manner for a further 9 minutes.Purging was not executed as the 15 minute threshold had not been breached, but the non-continous resumption following the 12 minute stop constituted a 21 minute stop, which was not clear in the subcontractor's procedure.Resumption of full production following these stops introduces the potential for burn marks in the following batch.As the mold hot runner manifold volume contains up to 3 shots, a maximus of 24 units (3x8) are at risk of burn marks.A simulation experiment was performed with a 12-minute stoppage followed by 9 minutes of non-continuous running.There were devices with evidence of burn marks similar in nature to the returned devices produced in the first 2 shots run after the stoppages.This led to the conclusion that the purging process was not performed, leading to the production of units with burned plastic.As a result, there was a mix-up where defective and good parts were combined in the bin.It was concluded that there is a lack of clarity in the operating procedures.Health risk assessment: a health risk assessment (hra) was initiated to assess the risks related to the scattered spots found on vial2bag advanced® 20mm admixture device.Based on the investigation and available data, it was concluded that there are no additional hazards and no increase in the expected frequency of existing hazards that exist with the devices from batches in question.Root cause: the purging process was not performed due to unclear procedures, leading to the production of units with burned plastic.Corrective action taken: a corrective action was taken to update the "procedure for mold maintenance": awareness training was conducted at the contract manufacturer's site for production staff on 17-aug-2025.Additional refresher training was conducted on 01-sep-2025.

Brand Name
VIAL2BAG ADVANCED® 20MM ADMIXTURE DEVICE
Common Device Name
VIAL2BAG ADVANCED® 20MM ADMIXTURE DEVICE
Manufacturer (Section D)
WEST PHARMACEUTICAL SERVICES AZ, INC.
7400 e. tierra buena lane
ste. 101
scottsdale AZ 85260
Manufacturer (Section G)
WEST PHARMACEUTICAL SERVICES AZ, INC.
7400 e. tierra buena lane
ste. 101
scottsdale AZ 85360
Manufacturer Contact
lynn lundy
530 herman o. west drive
exton, PA 19341
4848853298
MDR Report Key22850489
Report Number3015176617-2025-00002
Device Sequence Number12867191
Product Code LHI
UDI-Device Identifier10850022888011
UDI-Public(01)10850022888011(17)280330(10)L186(241)36098150(240)6070030
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K201415
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number6070030
Device Lot NumberL186
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/20/2025
Supplement Report FDA Received Date12/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/31/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown